Medical questions & health advice by board certified doctors
"Why am I spotting midcycle?"
I've started to spot a week or so before my period every month. Is this because of my birth control?
Spotting is a common symptom that can occur with various different GYN problems. When you start on a new form of birth control spotting can be a normal occurrence, but only if it is in the first few months. If you continue to spot a week before your period, then you should probably be evaluated. The best type of physician for you to see about this issue is an OBGYN. Spotting between periods can occur when someone is initially placed on birth control. This is especially true if you have recently had an intrauterine device placed (IUD). Other causes of spotting include endometriosis (which should also cause severe cramping with your periods), and uterine fibroids (benign tumors of the uterus). I suggest that you schedule an appointment with your OBGYN. The two of you can discuss your symptoms and your doctor can perform a thorough pelvic exam. If your birth control is thought to be the main culprit, then you probably should be switched to a different form a hormonal birth control. If something abnormal is found on your exam, then you may need more testing done. If you continue to spot after changing birth control methods, this may mean that something else is going on.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.